Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Dec 21, 2020, 5:23 AM CST for Big Stone County, Traverse County, Minnesota; 14 counties in South Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 5:23 AM CST (11:23 UTC)
- Expired
- Dec 21, 2020, 2:01 PM CST
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159 WWUS73 KABR 211123 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 523 AM CST Mon Dec 21 2020 MNZ039-046-SDZ005>008-010-011-017>023-037-211930- /O.NEW.KABR.WI.Y.0023.201221T1123Z-201221T2100Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 523 AM CST Mon Dec 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Winds will diminish from west to east late this morning through mid afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
897 WWUS73 KABR 211757 AAA NPWABR URGENT - WEATHER MESSAGE...UPDATED National Weather Service Aberdeen SD 1157 AM CST Mon Dec 21 2020 MNZ039-046-SDZ005>008-010-011-017>023-037-212100- /O.CON.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 1157 AM CST Mon Dec 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts over 50 mph. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Mohr
996 WWUS73 KABR 212001 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 201 PM CST Mon Dec 21 2020 SDZ005-010-220415- /O.CAN.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/ /O.NEW.KABR.HW.A.0002.201223T0600Z-201224T0000Z/ McPherson-Edmunds- Including the cities of Eureka and Ipswich 201 PM CST Mon Dec 21 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... ...WIND ADVISORY IS CANCELLED... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...McPherson and Edmunds Counties. * WHEN...From late Tuesday night through Wednesday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Snow is also expected for the area early Wednesday. Strong winds combined with snow may make travel difficult with reduced visibility and slippery road conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MNZ039-046-SDZ006>008-011-017>023-037-212115- /O.CAN.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 201 PM CST Mon Dec 21 2020 ...WIND ADVISORY IS CANCELLED... $$ SDZ003-004-009-015-016-033>035-045-048-220415- /O.NEW.KABR.HW.A.0002.201223T0600Z-201224T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec 201 PM CST Mon Dec 21 2020 /101 PM MST Mon Dec 21 2020/ ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, Sully, Hughes, Jones and Lyman Counties. * WHEN...From late Tuesday night through Wednesday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Snow is also expected for the area early Wednesday. Strong winds combined with snow may make travel difficult with reduced visibility and slippery road conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Connelly
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 21, 4:48 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 21, 4:48 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 448 AM CST Mon Dec 21 2020 .SHORT TERM...(Today through Tuesday Afternoon) Issued at 447 AM CST Mon Dec 21 2020 Breezy northwest winds will continue today as upper trough exits to the east. Lapse rates will support mixing from a strong jet aloft, especially along higher elevations like the Coteau. However, suspect it may be isolated/sporadic like it was yesterday even with the core of mid level dry air. Winds will diminish by evening as high pressure briefly builds in. At the same time, ridging will build back in aloft. Both the ridge and the winds will support warm temperatures today and tonight with highs in the upper 30s/40s and lows in the 20s. Southerly winds pick up early Tuesday across the east on a llj ahead of an approaching low pressure system. Behind the low, winds will shift to the northwest and become very gusty again. With the southerly winds, good mixing, and ridging aloft, Tuesday will be the warmest day of the week by far and the last warm day for at least a week. Highs will top out in the 40s in the east to near 60 degrees in south central SD. .LONG TERM...(Tuesday Evening through Sunday) Issued at 447 AM CST Mon Dec 21 2020 A strong area of low pressure crossing the region Tuesday night into Wednesday will be the main forecast challenge. There is reasonable agreement among models and ensembles with an area of low pressure and upper level trough crossing the region Tuesday night through Wednesday. This system will certainly bring much colder temperatures, gusty northwesterly winds, and the potential for light accumulating snowfall. Using the 0Z model solutions, currently have high confidence the region will experience much colder temperatures Wednesday and Wednesday night. The actual high on Wednesday will likely occur shortly after midnight, with temps falling throughout the day, bottoming out in the signal digits on either side of zero by Thursday morning. Currently have moderate to high confident the CWA will see gusty northwesterly winds with gusts possibly exceeding 45 knots Wednesday morning. Confident with winds is better over central and south central areas, or where the NAEFS Return Interval is showing one in ten years winds at 850 mb. Winds should exceed advisory levels, perhaps reaching high wind criteria Tuesday night/Wed morning. There is low to moderate confidence with pcpn and potential snowfall amounts. A majority of the models now support some pcpn as the cold front pushes across the region. Timing is slightly different, or offset by 6 hours with some models. Snowfall amounts is still a big unknown at this time. The GEFS probability of seeing 2 inches of snow is 30 percent over the far northeastern portion of the CWA, or the upslope region of the Sisseton Hills. The prob of 1 inch is 15 to 25 percent for areas along and north Highway 14, with a higher potential over the Sisseton Hills. Will a half inch of snow and 40 mph sustained winds cause significant travel issues? Or will the lack of snow cover limit the impacts? Thankfully, the rest of the period is dry and uneventful at this time. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1133 PM CST Sun Dec 20 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected during the TAF period, with the main focus on the gusty winds and wind shear over the next 12-18hrs. A cold front has moved through most of the area and shifted winds to the northwest. Not a lot of cold air to work with, as seen by increasing temperatures as winds shifted to the northwest, but do expect winds to be gusty tonight as cold air gradually moves in and pressure gradient from a low near the Manitoba/ND/MN border moves east. With strong winds aloft, will continue to show 45-50kts of LLWS due to the nocturnal inversion. Mixing tomorrow morning will keep winds up through the morning hours before gradually diminishing during the afternoon as a weak high pressure ridge moves through. Did show the mention of a few MVFR clouds at KATY, as the back edge of the MVFR clouds from the MN low may swipe that area tomorrow. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...SD AVIATION...SRF
Hazardous weather outlook, Dec 21, 4:19 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 419 AM CST Mon Dec 21 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 419 AM CST Mon Dec 21 2020 /319 AM MST Mon Dec 21 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A chance of light snow Tuesday night into Wednesday with strong, gusty northwesterly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 7:11 PM CST | Special Weather Statement | ABR | Jones, Lyman | 94 min |
| Dec 21, 2:01 PM CST | High Wind Watch | ABR | Brown, Buffalo, Campbell, Clark, Corson, Day and 15 more | 25 hr |
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.